Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Salt Lake City, UT

August 27, 2007Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2007, 8:30 AM MDT for Iron County, Kane County, Washington County, Utah. It took effect at Aug 27, 2007, 8:41 AM MDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2007, 8:30 AM MDT (14:30 UTC)
In effect from
Aug 27, 2007, 8:41 AM MDT
Expired
Aug 27, 2007, 11:30 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 13 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 9:17 AM MDTFLASH FLOODIvins, UTMUD AND WATER DAMAGE TO HOMES. 1.77 INCH STORM TOTAL.
Aug 27, 11:00 AM MDTFLASH FLOODSt. George, UTSANTA CLARA RIVER ROSE TO AROUND 650 CFS
Aug 27, 11:00 AM MDTFLASH FLOODZion Np, UTMOST SLOTS REPORTED TO HAVE SIGNIFCANT RUNOFF FROM HEAVY RAIN IN THE MORNING. 0.63 RAIN IN 3 HOURS ENDING 1020 AM AT ZION PARK. 0.88 RAIN AT LAVA POINT IN 3 HOURS DURING SAME PERIOD. 24 HOUR TOTAL 1.52 AND 1.16 RESPECTIVELY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 271441
FFWSLC
UTC021-025-053-271730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 AM MDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH...
  WESTERN KANE COUNTY IN UTAH...
  EASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 1130 AM MDT

* AT 830 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AN AREA OF HEAVY RAIN MOVING ACROSS PORTIONS OF SOUTHWEST UTAH. 
STORMS CAPABLE OF PRODUCING RAINFALL AMOUNTS IN EXCESS OF ONE INCH 
PER HOUR CAN BE EXPECTED AS THIS AREA OF PRECIPITATION MOVES THROUGH 
SOUTH CENTRAL IRON...EASTERN WASHINGTON...AND WESTERN KANE 
COUNTIES.   RAINFALL TOTALS OF 1 TO 2 INCHES FALLING IN A SHORT 
PERIOD OF TIME WILL RESULT IN FLASH FLOODING THIS MORNING. 

* AREAS THAT WILL BE IMPACTED BY THE FLASH FLOODING INCLUDE ZION 
NATIONAL PARK...COAL CREEK....AND PAROWAN CREEK BETWEEN PAROWAN AND 
BRIAN HEAD.  IN ADDITION...NORMALLY DRY WASHES AND OTHER SMALL 
STREAMS IN THE WARNED AREA WILL RAPIDLY FILL WITH WATER THIS 
MORNING. ALSO RECENT BURN SCARS WILL BE VERY PRONE TO RAPID RUNOFF 
AND DEBRIS FLOWS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3741 11337 3741 11312 3701 11312 3701 11290
      3742 11273 3753 11269 3780 11269 3769 11312

$$
1 follow-up statement
000 
WGUS75 KSLC 271615
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT MON AUG 27 2007

UTC021-025-053-271730-
IRON UT-WASHINGTON UT-KANE UT-
1010 AM MDT MON AUG 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT FOR
WESTERN KANE...EASTERN WASHINGTON AND SOUTH CENTRAL IRON COUNTIES...

AT 1010 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST PRECIPITATION WAS MOVING NORTH AND EAST OF THE 
ZION NATIONAL PARK AREA. THE HEAVIER PRECIPITATION WILL BE MOVING 
THROUGH THE COAL CREEK AND PAROWAN CREEK AREAS THROUGH 1100 MDT. 

ALTHOUGH THE PRECIPITATION HAS DIMINISHED ACROSS PORTIONS OF THE 
WARNED AREA...INCLUDING ZION NATIONAL PARK...RUNOFF FROM THE STORMS 
WILL CONTINUE THIS MORNING.  NORMALLY DRY WASHES AND SMALL STREAMS 
WILL FILL RAPIDLY IN RESPONSE TO THE RAPID RUNOFF FROM THESE STORMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3741 11337 3741 11312 3701 11312 3701 11290
      3742 11273 3753 11269 3780 11269 3769 11312

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:22 AM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 4:22 AM MDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 AM MDT MON AUG 27 2007

.SYNOPSIS...A STORM SYSTEM WILL TRACK ACROSS SOUTHERN UTAH TODAY.
OTHERWISE MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE
COMING WEEK.

&&

.DISCUSSION...MID LEVEL RIDGE CENTERED OVER THE SOUTHERN
PLAINS/ROCKIES THIS MORNING...WITH PLUME OF MOISTURE ROTATING
AROUND THIS HIGH THROUGH THE DESERT SOUTHWEST AND INTO SOUTHERN
AND CENTRAL UTAH. MID LEVEL SHEAR AXIS AND 700MB CONVERGENCE ZONE
ASSOCIATED WITH SHORTWAVE TROUGH TRANSLATING ACROSS THE NORTHERN
ROCKIES...HAS HELPED TO FOCUS CONVECTION ACROSS SOUTHWEST AND
SOUTH CENTRAL UT OVERNIGHT. RAINFALL RATES PER 88-D ESTIMATES WERE
GENERALLY IN THE 0.10 TO 0.25 INCH/HOUR RANGE.

MEANWHILE UPPER LOW LIFTING NORTHEAST ACROSS SOUTHERN CA IS
FORECAST TO CONTINUE EJECTING NORTHEAST ACROSS NORTHERN
AZ/SOUTHERN UT THIS MORNING INTO EARLY THIS AFTERNOON. CONVECTION
IS CURRENTLY INCREASING AHEAD OF THIS FEATURE ACROSS SOUTHERN
NV...AND THIS ACTIVITY WILL LIKELY SPREAD NORTHEAST INTO SOUTHWEST
AND SOUTH CENTRAL UTAH THIS MORNING. AS A RESULT HAVE EXTENDED
FLASH FLOOD WATCH THROUGH NOON TODAY AS STRONGER UPPER LEVEL
FORCING MAY SUPPORT HEAVIER RAIN POTENTIAL THIS MORNING.
ADDITIONALLY...ABUNDANT CLOUD COVER WILL LIKELY SIGNIFICANTLY
LIMIT SURFACE HEATING THIS AFTERNOON...AND AS A RESULT HAVE
LOWERED MAX TEMPS ACROSS MUCH OF SOUTHERN UTAH.

FURTHER NORTH...ALTHOUGH A ROGUE THUNDERSTORM CANT BE RULED OUT
ACROSS FAVORED AREAS SUCH AS THE SOUTHERN OQUIRRS...BOTH GFS AND
NAM FORECAST MID LEVEL SUBSIDENCE/DRYING TO SPREAD ACROSS
NORTHWEST AND NORTH CENTRAL UT TODAY WHICH SHOULD GREATLY LIMIT
CONVECTIVE POTENTIAL. EXCEPTION WOULD BE ACROSS FAR NORTHWEST UT
WHERE THUNDERSTORMS FROM NORTHERN NV MAY SPREAD INTO THE NORTHWEST
DESERTS THIS EVENING. HAVE INCLUDED A SLIGHT CHANCE POP IN THIS
AREA.

RESIDUAL MOISTURE FORECAST TO REMAIN IN PLACE ACROSS THE REGION
THROUGHOUT MUCH OF THE UPCOMING WEEK AS MID LEVEL RIDGE GRADUALLY
RETROGRADES WESTWARD ACROSS AZ AND INTO THE LOWER CO RIVER VALLEY.
AS A RESULT EXPECT TO SEE DIURNAL CONVECTION DEVELOP EACH
AFTERNOON/EVENING PRIMARILY OVER THE HIGHER TERRAIN...BUT PERHAPS
SPILLING INTO ADJACENT VALLEY LOCATIONS AT TIMES.

&&

.AVIATION...A SOUTHERLY GRADIENT OVER THE STATE IS EXPECTED TO DELAY
THE USUAL WIND SHIFT TO THE NORTHWESTERLY LAKE BREEZE UNTIL BETWEEN
19Z AND 20Z TODAY. THE CHANCE OF A THUNDERSTORM IMPACTING THE
TERMINAL TODAY IS LESS THAN 10 PERCENT. HOWEVER...OUTFLOW WINDS
FROM A NEARBY THUNDERSTORM MAY PRODUCE PERIODS OF GUSTY WINDS
WITH ERRATIC DIRECTIONS THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR UTZ016-UTZ019-UTZ020-
     UTZ517-UTZ518.

WY...NONE.

&&

SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 27, 6:24 AM MDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 AM MDT MON AUG 27 2007

UTZ012>016-019>021-517-518-281200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
624 AM MDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA THIS MORNING...WITH THE THREAT FOR THUNDERSTORMS CONTINUING
INTO THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE WILL RESULT IN A CHANCE OF PRIMARILY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
624 AM MDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL SPREAD INTO NORTHERN UTAH AND FAR SOUTHWEST UTAH
TODAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE...PRIMARILY ACROSS THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL LINGER ACROSS THE REGION THROUGHOUT THE UPCOMING
WEEK...RESULTING IN A THREAT FOR PRIMARILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 27, 4:26 AM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 AM MDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WEST JORDAN             40.60N 112.00W
08/26/2007  E1.00 INCH       SALT LAKE          UT   BROADCAST MEDIA

            NUMEROUS REPORTS OF QUARTER-SIZE HAIL AROUND WEST JORDAN

0507 PM     HAIL             OREM                    40.30N 111.70W
08/26/2007  E0.50 INCH       UTAH               UT   TRAINED SPOTTER

0756 PM     FLASH FLOOD      5 N MODENA              37.87N 113.92W
08/26/2007                   IRON               UT   PUBLIC

            A REPORTED 20-FOOT WALL OF WATER ENTERED THE HAMLIN
            VALLEY DESTROYING 2 FIRE-FIGHTING VEHICLES. NUMEROUS DIRT
            ROADS IN THE AREA UNDER WATER OR WASHED OUT.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:00 PM MDTFlash Flood WarningSLCIron3 hr
Aug 27, 7:21 AM MDTFlash Flood WarningSLCWashington4 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:35 PM MDTFlash Flood WarningSLCKane3 hr
Aug 27, 1:55 PM MDTFlash Flood WarningSLCPiute10 min
Aug 27, 4:27 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.